What Teachers Need to Know About Children With Epilepsy

Empower teachers, caregivers to handle seizures properly

What Teachers Need to Know About Children With Epilepsy

If your child has epilepsy, connecting and communicating with teachers, school nurses and other caregivers is the best way to ensure she gets the best care — at home or at school.

Advertising Policy

Cleveland Clinic is a non-profit academic medical center. Advertising on our site helps support our mission. We do not endorse non-Cleveland Clinic products or services. Policy

Your doctor can prepare critical information about the needs of your child in the event of a serious convulsion or seizure. “Every year, we prepare a Seizure Action Plan for each child,” says epilepsy specialist Elia Pestana Knight, MD. “In that document, we explain to the school teachers and the nurses what the seizures of this child look like. We also explain when they need to intervene.”

When to intervene — and when it’s not necessary

Typically, Dr. Pestana Knight says, there’s no reason to intervene if the child’s seizures last a minute or less.

However, if the seizure last longer than three minutes or if the child  has a severe convulsion or grand mal seizure, the child will need to receive a rescue medication known as Diastat® (diazepam rectal gel). Doctors prescribe the medication according to the size and weight of the child.

Some larger children can receive a different solution, midazolam, through a nasal spray. Some smaller children can use a small clonazepam pill that dissolves in their mouths.

“When we write prescriptions for these medications, we tell the pharmacy to provide an extra bottle with the patient information and instructions that can be kept at the child’s school,” says Dr. Pestana Knight.

Advertising Policy

Doctors also may enlist teachers to make sure the child doesn’t have other problems associated with epilepsy that impact the ability to learn.

Teachers can look for these signs:

  • Hyperactivity
  • Fatigue
  • Lack of concentration

Who else needs to learn about your child’s epilepsy?

Basically, anyone who will take care of your child when you’re not around needs to know that your child has epilepsy and learn how to handle a seizure. Whether it’s a grandparent, neighbor, babysitter or an older child, education is the key.

“Anyone who is going to take care of the child needs to know what to do in the case of a seizure,” Dr. Pestana Knight says.

What to do if a child has a seizure

Take these basic steps if a child has a seizure:

Advertising Policy
  1. Place the child on his or her side to keep the airway clear and to avoid aspiration; make sure the child continues to breathe freely.
  2. Remove sharp objects from around the child to avoid injury during the seizure.
  3. Place a pillow, blanket or something soft under the child’s head so it doesn’t strike the floor.
  4. If the seizure lasts more than three minutes, administer the prescribed medication.
  5. If the child falls asleep after a seizure, that’s OK. But go to the Emergency Department if the child is hurt in any way during the seizure.

What NOT to do during a child’s seizure

Dr. Pestana Knight says there are common misunderstandings about what to do during a seizure. Here is a list of things you should not do:

  • Do not put anything in the child’s mouth. “It’s not true that people having a seizure are going to swallow their tongue,” she says. “Actually, you could end up with a severe bite, since the person is unconscious, so you don’t want to create a health problem for yourself.” Human bites can cause serious infections.
  • Do not hold the child’s limbs. By doing so, you can cause bone fractures or joint dislocations. Just let the child move freely.
  • If the seizure happens in a car, do not continue to drive. Pull over until the seizure subsides or call 9-1-1 if you need assistance or don’t have the prescribed medication. Driving while your child is having a seizure can cause an accident.

“We try to educate the family, because knowledge gives you control,” Dr. Pestana Knight says. “But if you get too nervous or cannot help the child, then it’s time to call 9-1-1.”

DIASTAT® AcuDial™ is a registered trademark of Valeant Pharmaceuticals North America.

Advertising Policy